Category: Calcium/Bone Disorders

Monitor: 5

5 - A CASE REPORT OF HYPERCALCEMIA IN INTESTINAL TUBERCULOSIS WITH LYMPHADENITIS

Thursday, Apr 25
12:00 PM – 12:30 PM

Objective : To report a case of symptomatic hypercalcemia in intestinal tuberculosis with tuberculous lymphadenitis.


Methods : We reviewed the clinical data available for this patient. Literature online search keywords comprised of “tuberculosis”, “hypercalcemia”, “intestinal tuberculosis”, “TB lymphadenitis”. Relevant searches were selected.


Results : A case of 79 year-old male with hypertension and diabetes mellitus admitted for constipation of 1 month duration, bloatedness, weight loss and easy fatigability. Diagnostics showed low hemoglobin of 86g/L, hematocrit of 0.26 L/L, ionized calcium of 1.77 mmol/L, low serum PTH, elevated creatinine. Whole abdominal CT Scan with triple contrast showed multiple colonic diverticuli, non-specific enlarged mesenteric, paraaortic and right inguinal lymph nodes. Colonoscopy revealed colonic polyps in transverse and descending colon and diverticuli in ascending and sigmoid colon. Biopsy of colonic polyp and inguinal lymph node were consistent with chronic granulomatous inflammation with caseation necrosis. Bone marrow biopsy, serum protein and immune electrophoresis (SPEP, SIEP), urine protein and immune electrophoresis (UPEP, UIEP) results ruled out multiple myeloma and other malignancies.  PTHrP levels were also normal. Hypercalcemia was initially managed with IV zoledronic acid (ZA) with normalization of calcium levels within 4 days.  The patient was then started on anti-Koch’s regimen.  The patient required 2 more doses of IV ZA 2 to 3 weeks apart with subsequent normalization of his calcium levels.


Discussion : Hypercalcemia is a metabolic abnormality seen in chronic granulomatous diseases such as tuberculosis and is rarely symptomatic. Extrapulmonary TB (EPTB) accounts for 15-20% of all cases and abdominal involvement is reported in 3.0-6.7% of EPTB cases, with intestinal TB accounting for 40%. Hypercalcemia in an elderly male residing in a tuberculosis-endemic country, presenting with constipation and weight loss, in a setting of low PTH levels should raise the suspicion of malignancy and other less common causes such as granulomatous diseases. Glucocorticoids and bisphosphonates (BP) have been shown to be effective in reducing calcium levels in EPTB patients. BP was used until anti-tuberculous treatment eventually normalized serum calcium level in this case.


Conclusion : Determining the etiology of hypercalcemia is central to its management and early detection is essential to prevent serious complications. In hypercalcemia caused by tuberculosis, anti-infective and BP therapy help normalize serum calcium levels.

SHORT URL FUNCTION-->

Megan Margrethe D. Balina

Internal Medicine Resident
Asian Hospital and Medical Center
Muntinlupa, National Capital Region, Philippines

Internal Medicine Resident at Asian Hospital and Medical Center

Joy Arabelle Fontanilla

Internal Medicine - Endocrinology, Chair, National Assembly of Diabetes Educators at Diabetes Center, Philippines, Head at Center for Weight Intervention and Nutrition Services, Head at Nutrition Committee
Asian Hospital and Medical Center, St. Luke's Medical Center Global City

IM-Endocrinology at Asian Hospital and Medical Center, St. Luke's Medical Center Global City, Philippines

Antonio Comia

Internal Medicine - Gastroenterology
Asian Hospital and Medical Center, Philippine General Hospital

IM - Gastroenterology at Asian Hospital and Medical Center and Philippine General Hospital

Nicole Andrick N. Callejas

Resident
Asian Hospital and Medical Center

Internal medicine resident at asian hospital and medical center

Megan Margrethe D. Balina

Internal Medicine Resident
Asian Hospital and Medical Center
Muntinlupa, National Capital Region, Philippines

Internal Medicine Resident at Asian Hospital and Medical Center